White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Ovarian hyperstimulation syndrome in a patient treated with tamoxifen for breast cancer

Baigent, A. and Lashen, H. (2011) Ovarian hyperstimulation syndrome in a patient treated with tamoxifen for breast cancer. Fertility and Sterility, 95 (7). Art no. e19858. ISSN 0015-0282

Full text available as:
[img]
Preview
Text
WRRO_43070.pdf

Download (83Kb)

Abstract

Objective: To report the management of a rare case of ovarian hyperstimulation syndrome (OHSS) induced by tamoxifen therapy for breast cancer in a 50-year-old woman.

Design: Case report.

Setting: Gynecology outpatient department of a university hospital.

Patient(s): A 50-year-old premenopausal patient with a history of breast cancer was prescribed adjuvant treatment with tamoxifen.

Intervention(s): Temporary discontinuation of tamoxifen therapy resolved symptoms, but resumption of tamoxifen caused a recurrence of symptoms. Surgical bilateral salpingo-oophrectomy was therefore performed.

Main Outcome Measure(s): Resolution of symptoms of OHSS.

Result(s): Bilateral salpingo-oophrectomy rendered the patient postmenopausal and enabled the commencement of the aromatase inhibitor anastrozole as an alternative adjuvant therapy for breast cancer.

Conclusion(s): Tamoxifen-induced OHSS is rare. Furthermore, OHSS is very rare in the older female. OHSS usually resolves with temporary discontinuation of tamoxifen, however, the recurrence of symptoms when resuming tamoxifen is better treated with bilateral salpingo-oophorectomy to enable adjuvant treatment with anastrazole. (Fertil Steril (R) 2011; 95: 2429. e5-e7. (C) 2011 by American Society for Reproductive Medicine.)

Item Type: Article
Copyright, Publisher and Additional Information: © 2011 Elsevier. This is an author produced version of a paper subsequently published in Fertility and Sterility. Uploaded in accordance with the publisher's self-archiving policy.
Keywords: OHSS; ovarian hyperstimulation syndrome; tamoxifen; breast cancer
Institution: The University of Sheffield
Academic Units: The University of Sheffield > Faculty of Medicine, Dentistry and Health (Sheffield) > School of Medicine (Sheffield) > Clinical Sciences Division South (Sheffield) > Reproductive and Developmental Medicine (Sheffield)
Depositing User: Miss Anthea Tucker
Date Deposited: 21 Jun 2011 08:15
Last Modified: 08 Feb 2013 17:32
Published Version: http://dx.doi.org/10.1016/j.fertnstert.2011.03.070
Status: Published
Publisher: Elsevier
Refereed: Yes
Identification Number: 10.1016/j.fertnstert.2011.03.070
URI: http://eprints.whiterose.ac.uk/id/eprint/43070

Actions (repository staff only: login required)